Colorado, 2020

Hail in Colorado, June 23, 2020

June 23, 2020 · NWS PUB · 1 event in 1 county or zone

A weak disturbance moved across the region and helped develop thunderstorms during the afternoon and evening. The strongest storms occurred over the far eastern plains, where large hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weak disturbance moved across the region and helped develop thunderstorms during the afternoon and evening. The strongest storms occurred over the far eastern plains, where large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 2:28 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:28 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Tue Jun 23 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Jun 23 2020

A weak disturbance in the northwest flow aloft today, is helping to
kick off thunderstorms this afternoon and will continue to do so
into the evening.  The central and eastern mtns and eastern plains
will see the majority of the storms, with storms being more isolated
over the southwest mtns.  Drier low levels in the San Luis Valley
and southwest mtn areas should result in storms having the potential
for strong wind gusts.  Storms over eastern areas will have to
potential to be stronger, with heavy rain and hail.  There could
even be a few severe storms into the evening, with hail up to half
dollar size.  The more recent burn scars (Decker, Hayden Pass,
Junkins, and Spring), could see some stronger storms with heavy rain
which could pose a flash flood risk into this evening.  Most
showers/storms will likely end by midnight, but there is the
possibility of some lingering activity near the eastern border into
the late night.

It still looks like some drier air will work its way over the area
for Wed, but there will still be enough moisture for isolated to
scattered showers/storms.  Most storms Wed afternoon will be over
the central and eastern mtns and the adjacent lower elevations, with
the far southeast plains probably being dry through the afternoon,
and only some isolated shower/storms being possible over the
southwest mtns.  Although there could be one or two severe storms
with wind gusts around 60 mph and quarter size hail, at this time
the threat of severe weather on Wed should be lower than today.
Temps on Wed generally look a little warmer with upper 80s and lower
90s over the plains and upper 70s and lower 80s in the high valleys
and in the 70s in Teller County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM MDT Tue Jun 23 2020

Wednesday Night and Thursday:

Shortwave ripples in the upper level ridge will continue to produce
showers and thunderstorms over the mountains which will spread east
over the lower elevations. The main areas that will be impacted by
the thunderstorms over the lower elevations will be over the Raton
Mesa and the Palmer Divide. The best CAPE values during Wednesday
evening will be over the Raton Mesa and across the southeastern
plains, with values around 1,500 J/kg. The limiting factor for
severe weather potential will be the wind shear, with 6km bulk
shear values around 10 to 20 kts expected. The environmental set-
up is conducive for a low end severe risk through Wednesday
evening, cells will develop quickly due to higher CAPE values, but
won't be able to be sustained due to poor shear. Gusty outflows
of around 50 mph and frequent cloud to ground lighting will be the
main risks, but there is a chance for a rogue 60 mph wind gust
and 1 inch diameter hail. The thunderstorms will dissipate around
midnight.

Warmer temperatures are expected Thursday afternoon as a ridge axis
develops overhead. High temperatures will reach the upper 90s with a
few 100F high temperatures possible over the far eastern plains. The
shortwave ripples embedded in the upper level ridge will spark
convective initiation in the late morning and early afternoon,
starting over the northern mountains, then spreading south. The
instability over the mountains is low tomorrow, so burn scar flash
flood risks are low, but still possible. Higher CAPE values will
be found east of the dryline, over the eastern plains. The
shortwave will propagate over the dryline, initializing some
strong to severe thunderstorms later tomorrow afternoon since the
CAPE values will be around 2,0000 J/kg and 6km bulk shear values
will be around 25-30 kts. Model guidance are in disagreement,
though, with the NAM and ECMWF keep the dryline over eastern
Colorado and the GFS has the dryline over western Kansas. PoP and
QPF grids represent the NAM and ECMWF.

Friday and Saturday:

Wildly different outcomes are being resolved for Friday afternoon
and Saturday. The ECMWF has a shortwave trough evolving into a
closed low over southern Colorado on Friday afternoon, where as the
GFS and NAM barely have the trough over the Great Basin and has
the trough reaching southern Colorado early Saturday morning. WPC
model diagnostics are suggesting to use a NAM/GFS blend, which I
blended with.

Sunday and Monday:

There is long term deterministic model agreement that a closed low
will propagate from the Pacific Northwest south over the Great
Basin. The ensembles, however, reveal much more uncertainty, with
high sigma values over the entirety of the closed low. Honestly,
there is a fair amount of numerical shoulder shrugs going on with
the latest guidance, but the forecast is for temperatures will be
hot again on Sunday and Monday in response to the southwesterly
flow aloft. 100F high temperatures are possible over the eastern
plains, the mid-80s over the mountain valleys, and 70s over Lake
and Teller Counties. Scattered thunderstorms are possible over
the mountains and near critical fire weather conditions over the
lower elevations. Near critical fire weather conditons are also
possible on Monday afternoon, as the low pressure center continues
to spin over the Great Basin region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 328 PM MDT Tue Jun 23 2020

VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS.
However there is the chance that some thunderstorms with heavy rain
could move into the KCOS and/or KPUB areas this evening and could
cause some brief MVFR conditions.  Storms chances at KCOS and KPUB
should end by 07Z.  On Wed showers/storms will be possible in the
KCOS area mainly after 19Z, with KALS possibly seeing showers/storms
after about 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...SKELLY
AVIATION...28
Hazardous weather outlook, Jun 23, 10:01 AM MST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Tue Jun 23 2020

COZ058>089-093>099-241715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Tue Jun 23 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected over the
southeast mountains and eastern plains today, and a few storms
could become strong to severe, mainly along and east of
Interstate 25. Gusty winds near 60 mph and hail up to half dollar
size will be possible, and locally heavy rainfall may occur on
area burn scars leading to a flash flood risk. More isolated
thunderstorms are expected over the Continental Divide, into the
San Luis and Upper Arkansas Valleys. These storms will produce
gusty winds and lightning, but little rainfall, which may lead to
fire starts given the dry fuels in the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered afternoon thunderstorms are expected
Wednesday and Thursday, with the best coverage over and near the
higher terrain. Storms will be high based, producing more gusty
outflow winds and less wetting rainfall. This will lead to
possible critical fire weather conditions, especially for areas
along the Continental Divide.

For Friday and into Saturday, slightly cooler temperatures and a
better coverage of wetting rain showers and thunderstorms can be
expected.

Warmer, drier and breezy southwesterly flow across the area on
Sunday and Monday, will allow for less thunderstorm coverage and
lead to more critical fire weather conditions across the area.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the eastern mountains and southeast plains this
afternoon and evening.

28/28

In the hours before

Special weather statement, Jun 23, 4:43 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
543 PM MDT Tue Jun 23 2020

COZ089-093-095>098-240045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
543 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...NORTHWESTERN
PROWERS...SOUTHWESTERN KIOWA...NORTHEASTERN CROWLEY AND NORTHERN BENT
COUNTIES UNTIL 645 PM MDT...

At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Queens Reservoir to 8 miles south of Haswell to
9 miles south of Wild Horse Point. Movement was south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamar, Las Animas, Wiley, Cheraw, Haswell, Neeoshe Reservoir,
McClave, Blue Lake, Sweetwater Reservoir, Hasty, Neegronda Reservoir,
Arlington, Queens Reservoir, John Martin Reservoir, Caddoa and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 10304 3811 10351 3852 10359 3852 10351
      3845 10310 3838 10254 3800 10243
TIME...MOT...LOC 2343Z 348DEG 15KT 3829 10269 3834 10311 3843 10350

RODRIGUEZ
Special weather statement, Jun 23, 5:25 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Tue Jun 23 2020

COZ069-070-240115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
625 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA...
NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 715
PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Center, or 27 miles north of Alamosa, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3785 10609 3792 10598 3780 10575 3764 10601
TIME...MOT...LOC 0024Z 320DEG 12KT 3785 10601

MOORE
Local storm report, Jun 23, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
656 PM MDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 E MCCLAVE             38.13N 102.81W
06/23/2020  M0.75 INCH       BENT               CO   TRAINED SPOTTER

            MOSTLY LARGE QUANTITIES OF PEA SIZE HAIL.

&&
Special weather statement, Jun 23, 6:08 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
708 PM MDT Tue Jun 23 2020

COZ081-082-084-085-240200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
708 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 22 miles northwest of Colorado Springs, moving
southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Palmer Lake, Green Mountain Falls, Black
Forest, Crystola, Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3902 10465 3880 10500 3912 10521 3913 10519
      3913 10484
TIME...MOT...LOC 0108Z 320DEG 24KT 3911 10503

MOORE
Special weather statement, Jun 23, 6:10 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Tue Jun 23 2020

COZ069-070-240200-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
710 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 800 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mosca, or 14 miles north of Alamosa, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamosa, Hooper, Alamosa East, Mosca and San Luis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3772 10602 3779 10588 3762 10562 3745 10587
TIME...MOT...LOC 0110Z 319DEG 20KT 3768 10588

MOORE
Special weather statement, Jun 23, 6:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
750 PM MDT Tue Jun 23 2020

COZ098-099-240230-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
750 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 830 PM MDT...

At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Holly, or 18 miles southwest of Coolidge, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3782 10231 3788 10205 3787 10204 3740 10204
TIME...MOT...LOC 0150Z 325DEG 14KT 3781 10216

MOORE

The radar

The Goodland radar (KGLD), 181 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
June 23, 7:00 PM MST to 7:03 PM MST
Where
Prowers County, 18.94 mi S of Holly
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -102.180

Public report of 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906333.